Missouri, 2021

Flash Flood in Missouri, August 30, 2021

August 30, 2021 · NWS LSX · 1 event in 1 county or zone

The most notable feature in regional analysis was Tropical Storm Ida that was centered over west central Mississippi around 20z on August 30th. Locally, what was a cold front had become more of a diffuse stationary boundary extending from central Indiana through portions of Illinois and into central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The most notable feature in regional analysis was Tropical Storm Ida that was centered over west central Mississippi around 20z on August 30th. Locally, what was a cold front had become more of a diffuse stationary boundary extending from central Indiana through portions of Illinois and into central Missouri. Light northerly flow settled in behind the front with gradually decreasing moisture. Surface dew points dropped from the low-70s near the I-70 corridor to the mid and upper 60s along the MO/IA border. Easterly flow at the northern fringes of the tropical system somewhat enhanced the convergent potential along the boundary. This, along with uncapped SBCAPE of 2000-3000 J/kg and low level lapse rates around 7 C/km gave way to convection from late morning into the afternoon hours. PWATs along and ahead of the boundary remained near 2 inches with weak flow and effective shear of around or less than 20 knots. Slow movement and abundant moisture made it possible for heavy rain to develop which lead to localized flooding through the afternoon and evening hours. As storms became cold pool dominant and instability fell off, coverage of the convection decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 30, 12:10 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 12:10 PM CST, 2 hours 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
110 PM CDT Mon Aug 30 2021

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 349 AM CDT Mon Aug 30 2021

Scattered showers and storms were between MYJ and PPQ and also
just north of SLO early this morning. This activity was ahead of a
weak shortwave, vorticity maximum over northeastern MO, and along
a weakening cold front. This convection may dissipate later this
morning, but more convection will redevelop this afternoon as the
atmosphere destabilizes along and south of the front, especially
across central and southeast MO and southwest IL, along and south
of I-70 as depicted by some of the latest CAMs. Humid conditions
will continue again today, but high temperatures will not be as
warm as Sunday mainly due to more cloud cover and the greater
coverage of showers/storms. There will also be weak cold air
advection across northeast MO and west central IL behind the cold
front. Most of the convection will dissipate by late evening. An
MCS will develop late tonight across eastern Nebraska and drop
southeastward into northwestern MO by early Tuesday morning. Most
of the convection should remain west of our forecast area, but an
outflow boundary from this weakening nocturnal convection could be
a focus for renewed development of showers/storms across parts of
central and southeast MO into southwest IL Tuesday afternoon.
Most of the precipitation associated with weakening Ida should
remain south-southeast of our forecast area late Monday night and
Tuesday. The cooling trend will continue on Tuesday with northeast
winds resulting in slightly below normal high temperatures.

GKS

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 349 AM CDT Mon Aug 30 2021

Cooler, less humid and drier weather is expected Wednesday and
Thursday with northwesterly upper level flow, and as a surface
ridge builds into our area from WI. Another MCS may drop southward
through western MO late Tuesday night and Wednesday morning, but
will remain west of our forecast area. Relatively cool low
temperatures can be expected Wednesday and Thursday nights with
lows in the middle to upper 50s across parts of our area. Warmer
temperatures will return by Friday afternoon as an upper level
ridge shifts eastward into MO and southern IL, and surface winds
become southerly as the surface ridge moves east of the region.
Higher surface dew points will be slower to return to our area
though keeping more humid conditions at bay. The chance of
convection may return by Friday night across northeast MO and west
central IL as the upper level ridge is suppressed southward as an
upper level trough moves through the Northern Plains and sends a
cold front southward to near the IA and MO border.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1253 PM CDT Mon Aug 30 2021

Thunderstorm potential is the primary concern through the period.
VFR conditions are expected with most cloud base at or above 4000
feet early this afternoon. MVFR will be interspersed across the
region within the increasing cu field and scattered thunderstorms.

Thunderstorms will become more numerous through the afternoon,
especially in an area extending from central Missouri through
southwest Illinois, along and south of a cold front and within the
area of greater instability. Thunderstorms will pose a threat for
frequent lightning, locally heavy rain, and localized wind gusts
with the greatest threat for direct impacts at and around the peak
of activity (20z-23z).

Thunderstorm potential will decrease through the evening with
lingering showers and isolated storms eventually decaying
overnight. A slow moving cold front will sag south and east with
light wind and boundary layer moisture giving way to patchy fog
over central and southeast Missouri. Ceilings and patchy fog will
result in a mix of VFR and MVFR conditions late tonight from about
09z through 13z. Expect conditions to largely improve to VFR
Tuesday. There is the potential that a decaying convective complex
will bring showers and a few thunderstorms to KUIN/KCOU/KJEF in
the early morning period, but there is still a bit of uncertainty
around this system. Therefore, left any VCTS/TS mention out of
this update cycle.

SPECIFICS FOR KSTL:

The main concern will be related to impacts stemming from
thunderstorm potential this afternoon. While VFR conditions are
expected to encompass much of the period, scattered thunderstorms
are all but certain with cloud bases from developing cu and
localized impacts from storms dipping into MVFR, potentially lower
in areas of heavier rain.

Otherwise, expect activity to decrease and erode overnight. A
lingering shower is possible but potential is too low to have any
confidence for a prevailing line in the TAF. Conditions will
likely remain VFR late tonight into Tuesday, pending the result
of a decaying convective system well to the northwest. Later
updates should be able to provide more detail and/or certainty in
the track and evolution of this convective complex originating out
of Nebraska.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 1:41 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
241 PM CDT Mon Aug 30 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
241 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this afternoon and evening in southeastern
and east-central Missouri as well as southwestern Illinois this
evening. Thunderstorms may contain locally heavy rainfall that could
result in very isolated minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday. There is a slight chance
of thunderstorms late Friday night and Saturday across portions of
the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Pfahler

The radar

The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Louis (C)

When
August 30, 2:20 PM CST to 4:30 PM CST
Where
St. Louis (C) County, 1.52 mi ESE of Baden to 1.19 mi ENE of St Louis
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
38.722, -90.224

Up to 3 inches of rain fell in about a 2 hour period causing flash flooding in portions of the city. Numerous roads were flooded including Chouteau Avenue. Flooding was reported on eastbound I-64 near Grand and on Lindell in the Central West End. Several cars became stuck in floodwaters on Lindell near Vandeventer. There was also flooding outside KIPP St. Louis High School on Jefferson Avenue, where water seeped into the atrium.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980376.